Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

What causes swelling in legs after getting testosterone injection?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 663 Questions
I started getting a testosterone injection in October 2013. Since then, I have gained 20 pounds and have swelling in my legs. I complained to my urologist about this. The urologist said that it wasn't the testosterone causing the weight gain, swelling, or increased bp. After the t-shot, my bp was a little higher 142/72, but it has been lower. I think that I should discontinue the shot for a while and then start a lower dose. I went to my family doctor and explained the situation and he told me I have had a reaction to the testosterone. My blood pressure that day was 122/70. He gave me a water pill, some kind of low dose blood pressure pill, one half pill a day(Triamterene-HCTZ) mostly to reduce the swelling. I have never had high blood pressure before. It has been down to 110/60. I have always exercised regulary, don't smoke, watch what I eat and drink.
Posted Wed, 19 Feb 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Minal Mohit 47 minutes later
Brief Answer: You need a little lab work up. Detailed Answer: Dear sir, Hi! it is not very clear why you were started with testosterone injections. what is the dose and frequency. but for leg swelling you need to know your thyroid balance, CBC , total proteins, urinary proteins as well. to ascertain the dose of testosterone you need to check your testosterone level a day prior to next injection. regards!
Above answer was peer-reviewed by
Follow-up: What causes swelling in legs after getting testosterone injection? 21 minutes later
I have had all sort of lab work before and after. My testorone level was 170 and vitamin d level was very low. The doctor indicated that I was a good candidate for testosterone. The doctor said that this injection could help prevent Osteoporosis. My wife also said that my bones were sticking thru my skin (a bit of an exaggeration) but she did think I was getting bony and skinny. I did not take the T-shot for SEX improvement. It has however improved that. I did it to improve my bones and to get stronger. Dose is 100ml, 1 injection in the buttocks every 2 weeks. A blood test at the end of the year, after about 3 months for testosterone injections, indicated a t-level of 524. The only other thing that changed from October to December was the PSA, it went from .7 to 1.3. All other things, liver, thyroid, lipid, glucose (ALL tests) were in the range and similar to results that I have had in the past.
Answered by Dr. Minal Mohit 1 hour later
Brief Answer: PSA is doubling , keep a watch. Detailed Answer: Dear Sir, Hi! if everything is good and you feel better with testosterone replacement then you can continue it. you were very skinny and your idea was to put on some strength so now that you have gained weight you should be happy. but your PSA has doubled in three months time. so you must keep a watch. secondly, you have not confirmed why was Testosterone low? i think you can make it 1000 mg once every three months and continue your daily exercise. for improvement of bones , testosterone alone is not sufficient you must be on calcium, vitamin D, and may be teriparatide. Regards!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor